We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Tramadol Overdose Symptoms and Dangers

Tramadol Overdose Symptoms and Dangers | Just Believe Detox

In This Article

If you have used tramadol (e.g., Ultram) and are having difficulty breathing, seizures, severe drowsiness, nausea, vomiting, or dizziness, you may experience an overdose. Although tramadol is one-tenth the strength of morphine, it can still cause respiratory depression and death, primarily if used in excessive doses or with other central nervous system (CNS) depressants, such as alcohol.

If you believe you or someone else is overdosing on tramadol or another drug, call 911 or immediately visit the nearest emergency department.

What Is Tramadol?

Tramadol is a synthetic opioid painkiller less potent than oxycodone, hydrocodone, and morphine. However, it still comes with many of the same risks as other prescription drugs in its class.

Tramadol is a CNS depressant that works by blocking or dulling pain signals to the brain. If an individual uses too much or with alcohol, benzodiazepines, or other opioids, it can suppress breathing, potentially leading to severe respiratory depression, coma, and death.

Tramadol Overdose Symptoms

Being able to recognize the signs and symptoms of a tramadol overdose is essential to save lives. As mentioned, one of the most vital symptoms to watch out for is slow, labored, or stopped breathing.

When this happens, death can occur rapidly and with little or no warning. Other signs of a tramadol overdose may include the following:

  • Seizures
  • Extreme drowsiness
  • Weak or floppy muscles
  • Cold and clammy skin
  • Pinpoint pupils
  • Slow, weak, or absent pulse
  • Low blood pressure
  • Cyanosis (bluing of skin)
  • Stupor
  • Coma

Seizures are also a common complication of a tramadol overdose, but they can also occur with therapeutic doses as directed by a health provider. People with epilepsy have a higher risk of developing seizures while using tramadol. Alcohol use may also increase a person’s risk of having seizures.

Tramadol Overdose Symptoms and Dangers | Just Believe Detox

Overdose Risk Factors

People with a history of substance abuse or addiction have a higher risk of experiencing a tramadol overdose. Also, combining tramadol with alcohol or other drugs that reduce heart rate and breathing can significantly increase a person’s overdose risk. As such, people are urged to avoid combining tramadol with other opioids, benzodiazepines (e.g., Xanax or Valium), or other sedating substances.

Not all tramadol overdoses are unintentional. In response to this fact, the FDA (Food and Drug Administration) added a black box warning to tramadol labels stating that the drug can increase the risk of suicide, especially when it’s used by those who have depression, are prone to addiction, or who have attempted suicide in the past.

People with respiratory conditions also have a higher risk of developing lethal breathing complications while using tramadol. Individuals with asthma, COPD (chronic obstructive pulmonary disease), or other lung conditions should use caution when using this drug.

Treating an Overdose

Emergency responders will most likely promptly administer naloxone (Narcan), a powerful antidote that can reverse an opioid overdose in process. If you have this rescue medication on hand, you can administer it before help arrives.

Unfortunately, naloxone sometimes triggers seizures in those who have overdosed on tramadol. If this occurs, place the person on their side and stay with them until the seizure stops. Do not attempt to put anything in the individual’s mouth or restrain them in any way. Once the person regains alertness, calmly explain to them where they are and what has occurred.

Most individuals require hospitalization following a tramadol overdose. If a person is having trouble breathing on their own, they may be placed on a respirator temporarily, which will breathe for them. Benzodiazepines may be administered intravenously to prevent seizure activity.

If you or a loved one has suffered a tramadol overdose and struggles with a tramadol addiction, treatment can help. Quitting tramadol can be challenging and may trigger uncomfortable withdrawal symptoms, but fortunately, you don’t have to suffer alone. Medical detox can minimize the discomfort and provide you with the support you need in this challenging first step.

Getting Treatment For Tramadol Abuse And Addiction

Although opioid overdose rates have been rapidly increasing, tramadol abuse, dependence, and overdose are entirely preventable and treatable conditions. When individuals have access to effective, comprehensive addiction treatment, it reduces the likelihood of experiencing an opioid overdose.

Just Believe Detox and Just Believe Recovery centers provide partial hospitalization and inpatient treatment programs with essential services such as onsite medical detox, behavioral therapy, and individual and family counseling. People who suffer from substance abuse and other mental health disorders can gain the tools and education they need to prevent relapse and foster long-lasting sobriety and wellness.

We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Detox Center at (877) 497-6180. Our specialists can assess your individual needs and help you get the treatment that provides the best chance for your long-term recovery.

Don't forget to share this post!

Share on facebook
Share on twitter
Share on email
Share on linkedin
Share on reddit
Share on whatsapp